Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 43, NWS St. Louis, MO

April 10, 2001Bond County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 10, 2001, 12:07 PM CDT for Bond County, Montgomery County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 12:07 PM CDT (17:07 UTC)
Expired
Apr 10, 2001, 12:45 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bond County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 12:30 PM CDTThunderstorm Wind 55 ESmithboro, ILThunderstorm wind gusts blew over a tractor-trailer on Interstate 70 near Smithboro.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
-156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 101708
SVRSTL
ILC005-135-101745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1207 PM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 1245 PM CDT

* AT 1207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF SORENTO...MOVING EAST AT 35
  MPH.

* LOCATIONS IN THE PATH...
  SORENTO
  RENO
  COFFEEN
  WOBURN
  VAN BURENSBURG

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THISn STORM HAS A HISTORY OF DAMAGING HAIL. STAY INSIDE...AND AVOID
OUTSIDE WALLS AND WINDOWS.

LAT...LON 3906 8976 3889 8967 3888 8927 3917 8928

$$
RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:45 AM CDT, 8 hours 22 minutes earlier.

Area forecast discussion, Apr 10, 3:45 AM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 AM CDT TUE APR 10 2001

08Z MSAS DATA IND FNTL BDRY EXTDG FM W CNTRL MO EWD TO JUST N OF
STL.  BDRY HAS MADE SLGT PROGRESS SWD IN WAKE OF SFC WAVE IN IL
ATTM.  CONVECTION WHICH HAS FIRED UP ALG IT SINCE THIS EVNG IS
GENERALLY ALG AND JUST N OF THIS BDRY AND HAS RMND SO THRU THIS PAST
NITE.  CONVECTION OVR SERN KS/WRN MO RCVG HELP FM LLVL JET OVR SRN
PLNS AND THIS JET SHOWING SUM SIGNS OF VRG MORE TO THE SW INTO MO.

FCST PROB FOR THE MRNG PACKAGE IS PCPN CHCS AND TEMPS.

00Z MODELS IN FAIR AGRMT...THOUGH THERE ARE DIFFS IN PRECISE
HANDLING OF UPR SYS...OVERALL TRACK FM ERN MO/SWRN IL PERSPECTIVE
GENERALLY HAS SAME RESULTS FM MODEL TO MODEL.  UPR LOW OVR SRN CA WL
TRACK THRU SRN ROCKIES INTO FAR WRN KS BY LATE TNGT AND THEN INTO
FAR SERN SODAK BY ERL WED EVNG.  STG SCNDRY S/W WL ROTATE IN BHND
EJECTING UPR LOW INTO CO BY THU AND MAY PLAY WX-MAKING ROLE LATE
WK.  ON SFC FEATURES...MODELS KP SFC BDRY NRLY STNRY THRU MIDDAY AND
THEN AS UPR WAVELENGTH SHORTENS AND AMPLITUDES STPN...RESULT WL BE
FNT MAKING NWD PROGRESS BY LATE AFTN.  STG LOW WL THEN TRACK FM WRN
KS INTO FAR WRN IA ON WED WITH OCCLD FNT MOVG THRU FA.  YET ANOTR
FNTRL BDRY SETTING UP ACRS SRN MO AHD OF NXT SYS LATE THU.

FOR TDA...LLVL JET OVR SRN PLNS HAS BEEN VRG SLGTLY PAST COUPLE
HRS...AND IF TYPICAL DIURNAL TRENDS HOLD TRUE...WL CONT THIS TREND
INTO MRNG HRS.  THIS WL FOCUS NEW CONVECTION ALG FNTL BDRY FURTHER E
INTO MO AND WITH NEWD MOVMT OF CELLS...CONT RAFL INTO FA.  WL HAVE
HIGH POPS...ESP FOR MRNG HRS FOR MOST OF FA SAVE THE S AND FAR E.
TRAINING OF CELLS WL JUSTIFY CONT OF FFA FM PREV SHIFT.  WL THEN
XPCT BREAK IN PCPN BY LATE MRNG...AND THIS PROB WL LAST TIL LATE
AFTN BEFORE NEW CONVECTION WL FIRE ALG NWD MOVG BDRY.  PCPN AND
PRESENCE OF LOW CLDS JUST TO N OF FNTL BDRY WL KP TEMPS IN CHECK FOR
N AND W ZONES THRU MRNG...BUT SHUD SEE APPRECIABLE RECOVERY IN AFTN.

FOR TNGT...LOOK FOR ONGOING CONVECTION PRIMARILY FOR NRN ZONES...AND
FOR NEW CONVECTION TO FIRE ON NOSE OF 60KT LLVL JET TWDS CNTRL/N
CNTRL MO.  INCR SLY FLO WL KP TEMPS UNSEASONABLY WRM.

ON WED...POWERFUL DYNAMICAL SYS WL PASS TO THE N AND W...BUT NOT W/O
CREATING A LOT OF WND ACRS FA.  SETUP GOOD FOR WND ADVISORY...BUT
STILL A COUPLE MODEL RUNS TO GET BETTER HANDLE ON SITN.  OCCLDD FNT
WL PROVIDE BDRY FOR TSTMS IN STG UNIDIRECTIONAL SHEAR ENV.  THINK
PCPN WL BE MORE OF A ONE-SHOT NARROW BAND THIS PD HOWEVER WITH MOIST
SLOLY SLIPPING AWAY.

.STL...FFA THIS MRNG GENERALLY ALG AND N OF I-70
TES

In the hours before

Local storm report, Apr 10, 6:53 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 AM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 AM    CARLINVILLE               IL   0.75 INCH HAIL
04/10/01   MACOUPIN                       REPORTED BY MACOUPIN
                                          COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.
Special weather statement, Apr 10, 7:00 AM CDT, 5 hours 7 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CDT TUE APR 10 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND CONTINUING
THROUGH TONIGHT ACROSS ALL OF CENTRAL AND EASTERN MISSOURI AND WEST
CENTRAL AND SOUTHWEST ILLINOIS.

EXISTING AREAS OF THUNDERSTORMS EARLY THIS MORNING WILL GRADUALLY
DIMINISH AND/OR DISSIPATE HEADING INTO LATE MORNING.

THE PRESENCE OF A FRONTAL BOUNDARY NEAR THE I-70 CORRIDOR AND A VERY
MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO PRODUCE ANOTHER OUTBREAK OF THUNDERSTORMS THIS
AFTERNOON.  MOST OF THE THUNDERSTORM ACTIVITY WILL BE NORTH OF A
LINE FROM JEFFERSON CITY TO ST LOUIS.

THE FRONTAL BOUNDARY IS THEN EXPECTED TO BECOME A WARM FRONT AND
MOVE SLOWLY NORTHWARD TONIGHT...TAKING THE CHANCE OF THUNDERSTORMS
NORTH WITH IT.  THE MAIN AREA FOR THUNDERSTORMS TONIGHT IS
EXPECTED TO BE NORTH OF A LINE FROM JEFFERSON CITY TO ST LOUIS.

THE PRIMARY SEVERE WEATHER THREAT FROM ANY OF THE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE ALERT FOR POSSIBLE
SKYWARN ACTIVATION THIS AFTERNOON OR TONIGHT.

THE NEXT UPDATE WILL BE ISSUED BY NOON.

TES
Special weather statement, Apr 10, 11:45 AM CDT, 22 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-110100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CDT TUE APR 10 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL
AND SOUTHWEST ILLINOIS.

A FRONT LOCATED JUST SOUTH OF THE I-70 CORRIDOOR ALONG WITH A VERY
MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO PRODUCE THE THREAT OF SCATTERED CLUSTERS OF STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

THE PRIMARY SEVERE WEATHER THREAT FROM ANY OF THE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE ALERT FOR POSSIBLE
SKYWARN ACTIVATION THIS AFTERNOON OR TONIGHT.

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 9:59 PM CDTSevere Thunderstorm WarningLSXPike46 min
Apr 9, 10:06 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair39 min
Apr 9, 10:06 PM CDTSevere Thunderstorm WarningLSXMadison39 min
Apr 9, 10:45 PM CDTSevere Thunderstorm WarningLSXSaint Clair45 min
Apr 9, 10:46 PM CDTSevere Thunderstorm WarningLSXMonroe44 min
Apr 10, 6:11 AM CDTSevere Thunderstorm WarningLSXMacoupin34 min
Apr 10, 11:32 AM CDTSevere Thunderstorm WarningLSXMacoupin, Madison43 min
Apr 10, 12:44 PM CDTSevere Thunderstorm WarningLSXFayette46 min
Apr 10, 12:54 PM CDTSevere Thunderstorm WarningLSXClinton, Washington51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.